THE mum of a teenager who hanged himself has welcomed a review looking into the type of medication he was taking.
Lorraine Hale blames an acne drug for the changes in her 16-year-old son Robbie’s personality before he died.
Now a government science group is looking at the evidence around the acne drug Roaccutane, which has been linked to mood changes.
Robbie was found dead in the garage of his home in Lee-on-the-Solent on January 8, 2011.
Lorraine, 44, of Lee-on-the-Solent, told The News: ‘It should be banned.
‘I’m living with a life sentence that’s never going to go away.’
Roaccutane is a brand name for a drug called isotretinoin and is manufactured by Roche.
Now a government science group convened by the MHRA will look into Roaccutane.
A spokesman said: ‘An expert group of the Commission of Human Medicines will be assembled to consider all data on the risk of psychiatric adverse reactions associated with Roaccutane.
‘It will also clarify how to best minimise that risk and what further research should be undertaken to achieve that.
‘The date of this meeting has not yet been finalised.
‘The MHRA has kept the safety of Roaccutane under close review since it was licensed in the UK in 1983.’
The meeting is due in the next few months.
He added that Roaccutane is an effective treatment for acne and no medicine is without risk.
The inquest into Robbie’s death last year heard the popular teenager was taking isotretinoin drug produced by Beacon. It also heard he was a happy and sensitive young man who enjoyed sports.
But after taking the medication he became aggressive and lost his self-confidence in a matter of months, doubting his abilities on and off the football field.
David Horsley, the coroner for Portsmouth, returned an open verdict into the death.
He said he could not rule out the possibility the drug had some effect on the youngster’s mind which caused him to take his life.
He wrote to the Medicines and Healthcare products Regulatory Agency, urging them to introduce better monitoring of patients for psychological troubles.